Recognize the Need to Change Course, and then do it

2

By Luke Murray

Recognize the Need to Change Course, and then do itI have lots of different regrets about my time in medical school. I should have tried more things professionally, personally, and socially. I can’t tell you how many nights I sat in my room thinking I would go out that night or call someone up to hang out but thought, “I need to get to bed in a hour so I don’t really have time…” So instead of actually spending time with someone for an hour, I’d watch YouTube videos for the next two hours. In hindsight, I should have made this mistake once or twice, wised up, and then spent that time with friends or even strangers – anything really. But I didn’t, and the naturally isolating experience of medical school remained so for much of my time there. I left a lot of memories and potential friendships on the table during those years.

Another regret has to do with the way I studied. Like my social decisions, I should have known and admitted something was wrong much sooner than I did. I didn’t do well on my first quiz in anatomy just a few weeks into medical school (I failed it, actually). At that time, my strategy was to be as thorough as possible with each pass through the material, to just make sure my eyes saw as large of a percentage of the content as there was for them to see. As an obvious consequence, I only got through the material a couple times (if I was lucky) before a test. I did poorly, again, and then vow that I would study even harder, be even more thorough, next time around. No paradigm-altering changes, just doubling down on an obviously losing strategy, thinking that ‘time spent’ was the only variable that needed tweaking. I continued to stay in the bottom of my class, until my second time through my second year. (more…)

USMLE-Rx Step 1 Qmax Challenge #3479

12

Check out today’s Step 1 Qmax Question Challenge.

Know the answer? Post it below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

USMLE-Rx Step 1 Qmax Challenge #3479A 23-year-old man presents to his physician after losing consciousness. A friend who was with the man at the time told him that, while he was unconscious, he looked like he was having a “fit.” The friend reports that the patient lost control of bowel and bladder function during the episode. The patient denies drug or alcohol use. The physician prescribes him a medication to control the problem. Three weeks later, the patient returns to the doctor to report a rash that has developed since he started taking the medication. The rash involves both the skin and the mucous membranes. The rash began as macular and then developed bullae that ruptured, as shown in the image. Despite stopping the drugs, the patient dies.

Which of the following medications most likely caused this rash?

A. Clonazepam
B. Gabapentin
C. Lamotrigine
D. Phenobarbital
E. Topiramate

———————–

Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 1 test bank. For more USMLE Step 1 prep, subscribe to our Flash Facts and Step 1 Express video series. Score the best deal on all three products with a Step 1 Triple Play Bundle.

How the Heck Does the Match Work?

0

By Mark Ard

Ah winter, the time during which fourth-year students are racking up air miles interviewing for their next three-to-seven (or more) years of indentured servitude the opportunity to learn, change lives and finally become a “doctor.”

For those who wonder exactly what goes on in the magic hat (that’s my metaphor…I don’t think the NRMP uses a real hat) of the process we call the Match, I will attempt to explain. Every year, I hear seniors say, “Ooooooh, that’s how it works. So how can I game the system?” Hopefully by the end of this post, you will learn that one, you shouldn’t try to play games with the match, and two, there’s no need to; it is designed to work in the applicant’s favor. Your ethical views on the overall match aside, it’s a pretty genius way of getting people where they want to be. (more…)

It’s Cyber Monday! Get a Great Deal on Step 1 Qmax!

2

It’s Cyber Monday, and have we got a deal for you!

For a limited time, get a Till You Pass Step 1 Qmax Subscription for only $99!

That’s 60% off the regular subscription price!

Hurry, this offer ends 12/3.

Get yours now! http://bit.ly/1969ts3

No codes. No hassles. Just a great deal!

Here’s the fine print…
*For more information on product subscriptions and terms and conditions, go to www.usmlerx.com.
** Cannot be combined with any other offer or discount(s). Discount applies to only those qualifying new subscriptions purchased 12/1-12/3, 2014.

usmlerx-facebookad-cybermon2

USMLE-Rx Step 3 Qmax Challenge #31045

15

Check out this Step 3 Qmax Question Challenge.

Know the answer? Post it in the comments below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

USMLE-Rx Step 3 Qmax Challenge #31045A 54-year-old man presents to the office because of 3 days of diarrhea. The patient reports that 3 days ago he started to experience bloody diarrhea 5-6 times a day, associated with significant abdominal pain. He also noticed chills but did not check his temperature. He denies recent travel except to a restaurant in a nearby town about 1 week ago. He has no sick contacts and no recent antibiotic exposure. His temperature is 38.4°C (101.2°F), blood pressure is 135/65 mm Hg, pulse is 91/min, and respiratory rate is 18/min. On examination the mucous membranes are slightly dry, and the patient has abdominal pain primarily around the umbilicus, with no rebound or guarding. Laboratory tests show a leukocytosis with left shift. Stool is guaiac positive. Gram stain of the stool sample reveals curved gram-negative rods as shown in the image. A preliminary stool ova and parasite culture 2 days later shows few protozoa, but the results of bacterial culture are still pending.

What is the most likely cause of this patient’s diarrhea?

A. Blastocystis hominis
B. Campylobacter jejuni
C. Clostridium difficile
D. Cryptosporidium parvum
E. Shigella dysenteriae

———————–

Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 3 test bank. Get more Step 3 study help at USMLE-Rx.com.

Fast-Forward to First Aid for the USMLE Step 1 2015

0

By Patrick Sylvester

fa 2015Over the past year or so, I’ve had the pleasure of working with the First Aid Team on both the blog and in the development of the notorious Step 1 book that we all know and love. Since taking on the role of student editor this year for the next revision, I felt that now is a good time to share a little bit of a preview of the 2015 edition of First Aid for the USMLE Step 1.

Er. Mah. Gerd. First Aid 2015? It’s still 2014. And…. maybe I just started Med 1, why do I care?

Well, perhaps you don’t. And certainly I would never intend to cause any undue stress/angst. Rather, for those of you out there planning to take the USMLE Step 1 in 2015, I bring this message to you in attempt to help answer the age old question… “Do I need to buy the new edition of First Aid?”

Well, without reeking of too much bias, let’s take a moment to review what the past couple editions have looked like, and what you might be able to expect from this upcoming edition. (more…)

USMLE-Rx Step 1 Qmax Challenge #3455

10

Check out today’s Step 1 Qmax Question Challenge.

Know the answer? Post it below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

USMLE-Rx Step 1 Qmax Challenge #3455A patient suffering from an upper respiratory infection presents to his physician with complaints of body aches, urinary frequency, and “strange-colored urine.” His previous medical history is significant only for recently beginning treatment with a statin drug for high cholesterol. His serum creatinine level is 2.0 mg/dL. A histologic section of the patient’s kidney is shown in the image.

Which of the following is the most likely diagnosis?

A. Acute tubular necrosis
B. Amyloidosis
C. Analgesic nephropathy
D. Focal segmental glomerulosclerosis
E. Pyelonephritis

———————–

Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 1 test bank. For more USMLE Step 1 prep, subscribe to our Flash Facts and Step 1 Express video series. Score the best deal on all three products with a Step 1 Triple Play Bundle.

Go to Top